A wide range of prescription and over-the-counter medicines can be “ototoxic” or harmful to the ears.
Ototoxic drugs may cause tinnitus by destroying the sensory cells located in the inner ear.These cells are necessary for balance and hearing.
Tinnitus symptoms may disappear once the drug is stopped or the dose is changed.However, in some cases, tinnitus caused by ototoxic drugs may be persistent or permanent.
Not everyone who takes ototoxic drugs will experience tinnitus.Risk factors, such as exposure to loud noises while taking medication, may increase your risk.
In this article, we’ll look at some common ototoxic drugs and what you can do to avoid tinnitus.
If you have been prescribed an ototoxic drug, do not stop taking it without first discussing alternatives with your doctor.
If you think you may be experiencing tinnitus from a drug, your doctor may prescribe a different dose or a drug without tinnitus as a potential side effect.
Analgesics are pain relievers.They are available as over-the-counter and prescription drugs.Your doctor may prescribe a pain reliever to relieve pain from arthritis, tendonitis, and other conditions.
Nonsteroidal anti-inflammatory drugs (NSAIDs) and acetaminophen are two types of pain relievers.
Millions of people take pain relievers every year without causing tinnitus.However, long-term moderate and high dose use has been associated with this effect.
Tinnitus caused by NSAIDs and acetaminophen is usually temporary and resolves once the medication is stopped.However, persistent tinnitus may also occur.
A longitudinal study of 69,455 women found that frequent, moderate-dose use of aspirin, NSAIDs, and acetaminophen were all associated with persistent tinnitus.
Aminoglycoside antibiotics are broad-spectrum antibacterial drugs used to treat certain types of bacteria, such as E. coli.They work by limiting the production of proteins within bacteria.
These types of antibiotics can be used in children and adults.They are sometimes given by injection.
In some cases, aminoglycoside antibiotics may cause permanent tinnitus.Hearing loss has also been reported.A family history of this condition may increase your susceptibility to this side effect.
There are many different types of chemotherapy drugs.The type of prescription you prescribe will depend on the type of cancer you have.
Chemotherapy drugs, especially platinum-based drugs, can be highly ototoxic.Therefore, your oncologist may monitor your hearing during treatment to determine if you should change your dose or make other types of changes.
Chemotherapy drugs may cause permanent or temporary hearing loss and tinnitus.If you already have hearing loss, you may be more susceptible to ototoxicity.
Post time: Jun-21-2022